Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Family Medicine | Nursing | ENT | Pediatrics | Pharmacy | Pulmonology | Anesthesiology & Pain | Allergy | Emergency Medicine | Journal

Back to Journal Articles

Causal Link Suggested Between Acetaminophen Use, Asthma

Last Updated: November 07, 2011.

 

Children at risk or with asthma should avoid acetaminophen until safety is documented

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
The use of acetaminophen in children with asthma or at risk of asthma should be avoided until the drug's safety is established, as observations suggest a causative association between acetaminophen use and increased asthma prevalence in children, according to a report published online Nov. 7 in Pediatrics.

MONDAY, Nov. 7 (HealthDay News) -- The use of acetaminophen in children with asthma or at risk of asthma should be avoided until the drug's safety is established, as observations suggest a causative association between acetaminophen use and increased asthma prevalence in children, according to a report published online Nov. 7 in Pediatrics.

John T. McBride, M.D., from the Northeast Ohio Medical University in Rootstown, reviewed available epidemiologic studies in children and adults and two prospective studies to ascertain the possible causative relationship between acetaminophen use and increased asthma prevalence in children.

The investigator reported that the clinical effects of acetaminophen occur at modest doses, and worldwide, many children are exposed to these doses. Several observations suggested the causative association of acetaminophen use with increased asthma prevalence in children: the association is robust and is consistent across age, geography, and culture; evidence of a dose-response relationship between acetaminophen exposure and asthma; the timing of the asthma epidemic coinciding with increased acetaminophen use; increases in per-capita acetaminophen sales coinciding with asthma prevalence across countries; the results of a double-blind trial on the use of ibuprofen and acetaminophen for fever in children with asthma; and the biologically plausible mechanism of depletion of glutathione in airway mucosa.

"Until future studies document the safety of this drug, children with asthma or at risk for asthma should avoid the use of acetaminophen," the author writes.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2011 HealthDay. All rights reserved.


Previous: K2 Linked to Cases of ST-Elevation Myocardial Infarction Next: ACR: Vitamin D Beneficial in Systemic Lupus Erythematosus

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.